Alert archive / Montana / Winter Storm Warnings in 2017

Winter Storm Warning 17, NWS Missoula, MT

December 22, 20177 counties in Montana

NWS Missoula, MT issued this winter storm warning at Dec 22, 2017, 3:50 PM MST for 7 counties in Montana. It was in force for 7 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 22, 2017, 3:50 PM MST (22:50 UTC)
Expired
Dec 22, 2017, 11:00 PM MST
In force
7 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 66 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 22, 4:48 PM MSTSNOW 51 Se Polson, MT
Dec 22, 4:52 PM MSTSNOW 7Lolo, MTSTILL COMING DOWN HEAVILY.
Dec 22, 6:19 PM MSTSNOW 5.62 Nw Clinton, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WWUS45 KMSO 222250
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
350 PM MST Fri Dec 22 2017

MTZ007-043-231200-
/O.UPG.KMSO.WW.Y.0047.000000T0000Z-171223T1200Z/
/O.NEW.KMSO.WS.W.0017.171222T2250Z-171223T0600Z/
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
350 PM MST Fri Dec 22 2017

...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...Snow, moderate to heavy for brief periods, on top
  freezing roads will produce treacherous road conditions. Plan 
  on difficult travel conditions. Additional snow accumulations of
  1 to 3 inches are expected.

* WHERE...I-90 East Missoula to Bearmouth, Butte, Georgetown 
  Lake, Highway 12 Garrison to Elliston, Homestake Pass, Macdonald
  Pass, Highway 200 Bonner to Greenough, Highway 83 Seeley Lake 
  to Condon.

* WHEN...Until 11 PM MST this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

MTZ005-231200-
/O.UPG.KMSO.WW.Y.0047.000000T0000Z-171223T1200Z/
/O.NEW.KMSO.WS.W.0017.171222T2250Z-171223T0600Z/
Missoula/Bitterroot Valleys-
350 PM MST Fri Dec 22 2017

...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...Snow, moderate for brief periods, on top of freezing 
  roads will produce treacherous road conditions especially during
  the evening commute. Plan on difficult travel conditions. 
  Additional snow accumulations of 1 to 2 inches are expected. 

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 11 PM MST this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

MTZ002-230600-
/O.CON.KMSO.WW.Y.0047.000000T0000Z-171223T0600Z/
West Glacier Region-
350 PM MST Fri Dec 22 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Snow occurring. Plan on slippery road conditions. 
  Additional snow accumulations of up to two inches are expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...Until 11 PM MST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times. Cold wind chills as low as 20 below zero will cause 
  frostbite in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

MTZ003-230600-
/O.CON.KMSO.WW.Y.0047.000000T0000Z-171223T0600Z/
Flathead/Mission Valleys-
350 PM MST Fri Dec 22 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Snow occurring. Plan on slippery road conditions. 
  Additional snow accumulations of up to two inches are expected.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until 11 PM MST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

MTZ004-230600-
/O.CON.KMSO.WW.Y.0047.000000T0000Z-171223T0600Z/
Lower Clark Fork Region-
350 PM MST Fri Dec 22 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Snow occurring. Plan on slippery road conditions. 
  Additional snow accumulations of 1 to 3 inches are expected.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until 11 PM MST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

IDZ005-006-MTZ006-231200-
/O.CON.KMSO.WW.Y.0047.000000T0000Z-171223T1200Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
Bitterroot/Sapphire Mountains-
350 PM MST Fri Dec 22 2017 /250 PM PST Fri Dec 22 2017/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST /4 AM
PST/ SATURDAY...

* WHAT...Snow occurring. Plan on difficult travel conditions. 
  Additional snow accumulations of 4 to 6 inches are expected.

* WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, 
  Dixie, Elk City, Highway 12 Lowell to Lolo Pass, Highway 93 
  Sula to Lost Trail Pass, and Lolo Pass.

* WHEN...Until 5 AM MST /4 AM PST/ Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

IDZ007-008-231600-
/O.CON.KMSO.WW.Y.0047.000000T0000Z-171223T1600Z/
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
250 PM PST Fri Dec 22 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST
SATURDAY...

* WHAT...Snow occurring. Plan on slippery road conditions. 
  Additional snow accumulations of 3 to 5 inches, with localized 
  amounts up to 8 inches, are expected.

* WHERE...Camas Prairie, Grangeville and vicinity, Greer Grade, 
  Highway 95 Slate Creek to Riggins, and White Bird Grade.

* WHEN...Until 8 AM PST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$
1 follow-up statement
987 
WWUS45 KMSO 230603
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1103 PM MST Fri Dec 22 2017

MTZ005-007-043-231200-
/O.EXP.KMSO.WS.W.0017.000000T0000Z-171223T0600Z/
/O.EXA.KMSO.WW.Y.0047.000000T0000Z-171223T1200Z/
Missoula/Bitterroot Valleys-Butte/Blackfoot Region-
Potomac/Seeley Lake Region-
1103 PM MST Fri Dec 22 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM MST SATURDAY...
...WINTER STORM WARNING HAS EXPIRED...

* WHAT...Snow occurring. Plan on difficult travel conditions.
  Additional snow accumulations of 1 to 3 inches are expected.

* WHERE...Missoula/Bitterroot Valleys, Butte/Blackfoot Region 
  and Potomac/Seeley Lake Region.

* WHEN...Until 5 AM MST /4 AM PST/ Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

MTZ002>004-230715-
/O.EXP.KMSO.WW.Y.0047.000000T0000Z-171223T0600Z/
West Glacier Region-Flathead/Mission Valleys-
Lower Clark Fork Region-
1103 PM MST Fri Dec 22 2017

...WINTER WEATHER ADVISORY HAS EXPIRED...

$$

IDZ005-006-MTZ006-231200-
/O.CON.KMSO.WW.Y.0047.000000T0000Z-171223T1200Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
Bitterroot/Sapphire Mountains-
1103 PM MST Fri Dec 22 2017 /1003 PM PST Fri Dec 22 2017/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST /4 AM
PST/ SATURDAY...

* WHAT...Snow occurring. Plan on difficult travel conditions.
  Additional snow accumulations of 2 to 4 inches are expected.

* WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, 
  Dixie, Elk City, Highway 12 Lowell to Lolo Pass, Highway 93 
  Sula to Lost Trail Pass, and Lolo Pass.

* WHEN...Until 5 AM MST /4 AM PST/ Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

IDZ007-008-231600-
/O.CON.KMSO.WW.Y.0047.000000T0000Z-171223T1600Z/
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
1003 PM PST Fri Dec 22 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST
SATURDAY...

* WHAT...Snow occurring. Plan on slippery road conditions.
  Additional snow accumulations of 2 to 5 inches are expected.

* WHERE...Camas Prairie, Grangeville and vicinity, Greer Grade, 
  Highway 95 Slate Creek to Riggins, and White Bird Grade.

* WHEN...Until 8 AM PST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 22, 2:29 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 22, 2:29 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
229 PM MST Fri Dec 22 2017

...LIGHT SNOW AND SLICK CONDITIONS TO CONTINUE THROUGH TONIGHT IN
WRN MT...

...GRANGEVILLE, ID SNOW CONTINUES THROUGH TONIGHT...

.DISCUSSION...Light snow showers will continue this evening and
into tomorrow morning as the region is under northwest flow behind
the a recent cold front. East winds will continue around the
Hellgate and Badrock canyons until tomorrow morning. Winter
weather advisories remain out for these impacts in Western
Montana.

The biggest concern for safety remains travel. The cold air and
snow have combined to cause icy conditions on some area roads.
That will continue through this evening, and commuters this
evening should be prepared for a longer commute due to slick
conditions.

The Camas Prairie, Grangeville, and Whitebird hill will have more
snow tonight as the flow turns northerly this evening and upslope
flow enhances the snow fall in these areas. An additional 2 to 4
inches of snow is expected there.

Clearing skies Saturday night will lead into a cold start Sunday
morning with lows dropping below zero across much of the area. The
next widespread light to moderate snow event is set to begin
later Sunday afternoon lasting into Christmas Day. Valley snow
amounts of 2-4 inches (slightly higher across north-central Idaho)
with 6-9 inches for the mountains are expected, thus winter
driving conditions will continue to be a concern for those
traveling.

Next week will feature an active weather pattern, with below
normal temperatures and periodic bouts of snow, even in the
valleys. Forecast models vary considerably on the details and
timing but wintry weather is here to stay.

&&

.AVIATION...Low to mid clouds and snow showers will continue
through the evening. Conditions will improve tonight at KGPI,
while ceiling and visibility restrictions will continue to be an
issue at KBTM, KMSO, and KSMN through the night.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 5 AM MST Saturday
     Missoula/Bitterroot Valleys.

     Winter Weather Advisory until 11 PM MST this evening
     Flathead/Mission Valleys.

     Winter Weather Advisory until 11 PM MST this evening West
     Glacier Region.

     Winter Weather Advisory until 5 AM MST Saturday
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 5 AM MST Saturday Butte/Blackfoot
     Region...Potomac/Seeley Lake Region.

     Winter Weather Advisory until 11 PM MST this evening Lower Clark
     Fork Region.

ID...Winter Weather Advisory until 8 AM PST Saturday Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

     Winter Weather Advisory until 4 AM PST Saturday Northern
     Clearwater Mountains...Southern Clearwater Mountains.

&&

In the hours before

Local storm report, Dec 22, 11:15 AM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1115 AM MST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     SNOW             2 WSW COLUMBIA FALLS    48.37N 114.21W
12/22/2017  M7.0 INCH        FLATHEAD           MT   TRAINED SPOTTER

&&
Local storm report, Dec 22, 3:29 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
329 PM MST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             4 NNE LOLO              46.81N 114.05W
12/22/2017  M5.0 INCH        MISSOULA           MT   NWS EMPLOYEE

&&

Nearby

Winter Storm Warnings in Montana, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.